Funnel Cloud, Porter
- When
- July 28, 5:24 PM CST to 5:25 PM CST
- Where
- Porter County, 2.08 mi W of Clanricarde
- Reported by
- Public
- Coordinates
- 41.290, -86.990
A photo showed a funnel cloud looking south from County Road E 500S.
Isolated thunderstorms moved across portions of northwest Indiana during the afternoon of July 28th producing one funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Isolated thunderstorms moved across portions of northwest Indiana during the afternoon of July 28th producing one funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 1:30 PM CST, 3 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
230 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Dangerous heat and humidity with a heat advisory in effect
through early this evening.
- Periods of thunderstorms Tuesday through Thursday morning,
some possibly strong/severe with torrential rain which could
lead to localized flash flooding.
- Dangerous swimming conditions at Lake Michigan beaches
Wednesday into Thursday, possibly through Friday night.
&&
.DISCUSSION...
Issued at 230 PM CDT Mon Jul 28 2025
Through This Evening:
We remain in a hot and humid airmass today, with these conditions
fueling isolated convection across northeast Illinois and northwest
Indiana closer to the lake. Forcing for this convection has been
tied to a weak localized cold front/outflow from an MCV that crossed
southern Wisconsin early this morning. This boundary has been
drifting southward today and is currently located from near Rockford
to northwest Cook County. Meanwhile, an outflow-enhanced lake breeze
has surged westward across the Chicago metro, with the original lake
breeze drifting southward over northwest Indiana. Early afternoon
aircraft obs and satellite trends indicate that mid-level drying as
well as subtle mid-level warming are suppressing most of the
thunderstorm activity. This trend should continue through the
remainder of the afternoon, but with a generally uncapped
environment still in place south and west of the boundaries,
isolated convection remains a possibility into early evening over
the southwest half of the Chicago metro eastward to around the
Kankakee River Valley in northwest Indiana. Beyond the diurnally
driven isolated storms through early evening, dry conditions are
expected into the early overnight hours.
Have maintained the Heat Advisory for the entire area this afternoon
even as the lake breeze and isolated storms have provided some
relief from the heat closer to the lake (primarily Cook and Lake
County IL). Heat index values behind the boundaries and storms are
still up to 100F as of 2pm. With remaining daytime heating and dew
points still in the mid 70s, heat index values could still reach
105F again. Elsewhere over the advisory area, current heat index
values of 100-105F are on track to meet advisory criteria of 105F or
higher for most locations.
Kluber
Early Tuesday through Monday:
Primary forecast concern is the potential for at least a few
rounds thunderstorms through Thursday morning.
Thunderstorms are expected to develop across southern MN/
northern IA this evening and quickly move southeast reaching
northwest IL in the predawn hours in a decaying phase. How fast
these dissipate is uncertain and current guidance is generally
in agreement that this activity will dissipate across the
northern cwa. Given the coverage of activity this morning, which
was higher than all guidance was showing 24 hours ago, have
increased pops to high chance across the northern cwa around
daybreak with pops then steadily diminishing through mid/late
morning. Adjustments will be needed with later forecasts as
trends emerge. With the expected weakening trend, an isolated
strong, possibly severe storm would be possible across the
northwest cwa.
As happened today, the wind field will likely be disturbed with
any weakening showers/storms, which will lead to a lake breeze
Tuesday afternoon and similar to today and on Sunday, isolated
thunderstorms will again be possible Tuesday afternoon near the
lake breeze. There is also the potential for a few thunderstorms
away from the lake breeze, especially across northwest IL. There
doesn't seem to be much of a focus, besides the lake breeze but
will continue low chance pops for the entire area.
Guidance has lowered high temps by several degrees for Tuesday
with highs now generally in the upper 80s/around 90. Dewpoints
will likely be similar to today, generally mid 70s. This would
allow for peak heat indices in the 95-100 range. Possible for
some areas to get into the 100-105 range, especially across the
southwest cwa and currently not planning any heat headlines for
Tuesday.
A cold front will move south across the area Tuesday night into
Wednesday. How much thunderstorm coverage Tuesday night through
Wednesday night is quite uncertain as this front may push the
bulk of the heavier thunderstorms into at least the southern
cwa, possibly south of the cwa. Confidence is very low and
current blended pops are high chance to likely and this seems
reasonable for now. Strong/severe thunderstorms are possible,
especially Tuesday night into Wednesday as well as heavy rain
and localized flash flooding.
There appears to be a few pushes of northern winds, one on
Wednesday and another on Thursday that will eventually push all
of the precip chances south of the cwa by Thursday afternoon.
Dewpoints will drop into the 60s Thursday and into the 50s on
Friday bringing much less humid conditions.
The stronger northerly winds will allow for high waves and
dangerous swimming conditions at Lake Michigan beaches from
Wednesday afternoon through at least Thursday night and possibly
into Friday. cms
&&
.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 107 PM CDT Mon Jul 28 2025
A lake breeze and incoming weak cold front moving into a
generally uncapped environment have allowed isolated TS to
develop over/near ORD/MDW/GYY as of TAF issuance. While coverage
will remain isolated, have included TEMPO TS with gusty winds
until the two boundaries clear the terminals later this
afternoon.
Following the TS through mid-afternoon, dry conditions are
expected through this evening and into most of the overnight
hours. A robust TS complex expected to develop over MN later
this afternoon and early evening is progged to track SE toward
northern Illinois late tonight into Tuesday morning. While the
TS complex should be in a gradual weakening trend, some TS and
gusty outflow winds could survive into northern Illinois roughly
in the 11-15Z window.
The development of the TS early this afternoon has also
hastened the westward push of the lake breeze and shifted winds
NE at both ORD/MDW. Winds should remain from the NE quadrant
under 10 knots after the TS and through this evening. Winds will
then slowly shift back W under 10 knots late tonight through
Tuesday morning before another lake breeze turns winds NE
Tuesday afternoon.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
INZ001-INZ002-INZ010-INZ011-INZ019.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
300 PM CDT Mon Jul 28 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
300 PM CDT Mon Jul 28 2025 /400 PM EDT Mon Jul 28 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 60 mph.
Limited Flooding Risk.
Elevated Excessive Heat Risk through early this evening.
DISCUSSION...
Isolated thunderstorms with gusty winds will be possible
through early evening.
Hot and humid weather conditions are expected with afternoon
peak heat indices around 105 degrees.
Another strong thunderstorm complex is expected to approach the
area late tonight. While this thunderstorm complex may be in a
decaying mode as it arrives, there is some potential for damaging
wind gusts across northwest Illinois toward sunrise.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Flooding Risk.
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Wednesday...
Elevated Flooding Risk.
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
High Swim Risk Lake Michigan Beaches.
Thursday...
Limited Thunderstorm Risk In The Morning.
High Swim Risk Lake Michigan Beaches.
DISCUSSION...
Periods of thunderstorms are possible Tuesday through Wednesday,
some of which could be strong to severe and also produce
torrential rain which may lead to localized flash flooding.
High waves and dangerous swimming conditions are possible
Wednesday through Thursday at Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast 15 at 20 mph.
LMZ740>745-292000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
300 PM CDT Mon Jul 28 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk Through Early This Evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Wednesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Thursday...
Hazardous conditions for small craft are likely.
Visit us at www.weather.gov/chicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1240 PM CDT Mon Jul 28 2025
ILZ104-281815-
Central Cook IL-
1240 PM CDT Mon Jul 28 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COOK COUNTY THROUGH
115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton Park, or over South Lawndale, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Lawn, Chicago Lawn, Englewood, Oak Lawn, Oakland, West Elsdon,
Bridgeport, Near North Side, Stickney, Chicago Loop, Lower West Side,
McKinley Park, Avalon Park, Grand Boulevard, South Lawndale, Hyde
Park, South Shore, Near West Side, Woodlawn, Near South Side,
Evergreen Park, Armour Square, Fuller Park, Douglas, and Navy Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 8776 4186 8778 4191 8762 4190 8761
4190 8760 4188 8762 4187 8762 4187 8761
4186 8761 4183 8760 4178 8757 4178 8756
4176 8756 4176 8754 4175 8753
TIME...MOT...LOC 1740Z 334DEG 15KT 4183 8768
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
OgorekPreliminary Local Storm Report
National Weather Service Chicago IL
213 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Flood 1 ENE Gage Park - Chica 41.80N 87.68W
07/28/2025 Cook IL 911 Call Center
Report of flooded underpass with stalled
cars on 51st Street near Leavitt Street at
border of Gage Park and Back of the Yards
community areas of Chicago. Time estimated
by radar.
&&
WSLPreliminary Local Storm Report
National Weather Service Chicago IL
526 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Funnel Cloud 1 SSW Geneva 41.87N 88.32W
07/28/2025 Kane IL Public
Picture via social media of a funnel cloud
with developing shower near St Charles and
Batavia.
&&
- IzziThe Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 funnel cloud. Local standard time, as filed.
A photo showed a funnel cloud looking south from County Road E 500S.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277431.